Wisconsin, 2004

Strong Wind in Wisconsin, April 18, 2004

April 18, 2004 · NWS ARX · 2 events in 2 counties and zones

High winds, which were not associated with thunderstorms, gusted to around 55 mph. According to law enforcement officials, a woman was killed in Thorp (Clark County) when the top of a tree snapped off and fell on her.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

High winds, which were not associated with thunderstorms, gusted to around 55 mph. According to law enforcement officials, a woman was killed in Thorp (Clark County) when the top of a tree snapped off and fell on her.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 6:00 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 18, 6:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SUN APR 18 2004

.UPDATE...TONIGHT
STRONG WINDS HAVE DEVELOPED OVER THE WIND SWEPT AREAS OF IOWA AND
MINNESOTA.  THERE HAVE BEEN GUSTS APPROACHING 60 MPH IN THESE
AREAS.  THEREFORE...HAVE ISSUED A HIGH WIND WARNING THROUGH
MIDNIGHT.  THIS MAY BE TOO LONG...BUT RATHER BE CAUTIOUS.  MIXING
SHOULD CONTINUE DUE TO THE STRONG WARM AIR ADVECTION/INSTABILITY.
THIS WILL CONTINUE TO FAVOR THE OCCURRENCE OF STRONG WINDS.

KRC
&&

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN CONCERNS ARE WITH SEVERE WEATHER THREAT TONIGHT AND THEN RAIN
CHANCES AGAIN BY TUESDAY.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE ALONG THE
MINNESOTA/SOUTH DAKOTA BORDER BETWEEN KBKX AND KMML. WARM FRONT
EXTENDED NORTHEAST INTO NORTHERN WISCONSIN AND COLD FRONT DROPPED
SOUTHWEST INTO NEBRASKA. REGIONAL RADARS AND SATELLITE INDICATE
CONVECTION STARTING TO FIRE NEAR THE WARM FRONT IN MINNESOTA AND
JUST BEHIND THE FRONT IN SOUTH DAKOTA AND NEBRASKA.

FOR THE FIRST PART OF THE FORECAST HAVE FOLLOWED THE ETA SOLUTION
AS THE GFS SUFFERS CONVECTIVE FEEDBACK PROBLEMS TONIGHT. STRONG
SHORT WAVE TROUGH WILL MOVE FROM THE LEE OF THE ROCKIES ACROSS THE
UPPER MIDWEST TONIGHT. SURFACE LOW EXPECTED TO RACE NORTHEAST ALONG
THE WARM FRONT AND BE NEAR NORTHERN LAKE MICHIGAN BY 12Z MONDAY.
FORECAST AREA HAS BEEN IN THE WARM SECTOR MOST OF THE DAY ALLOWING
THE CAP TO STRENGTHEN AND LATEST LAPS ANALYSIS IS SHOWING SURFACE
BASED CIN VALUES OF 200 TO 300 J/KG. THE ETA SHOWS THE CAP
REMAINING IN PLACE INTO THE EVENING UNTIL THE COLD FRONT APPROACHES
THE AREA. WITH THIS IN MIND...HAVE KEPT POPS WEST OF THE AREA UNTIL
333 PM CDT SUN APR 18 2004
J/KG STILL IN PLACE ALONG WITH SURFACE THETA-E CONVERGENCE VALUES IN
EXCESS OF 60 C/HOUR. GOOD CONVERGENCE OF THE FN VECTORS IS ALSO NOTED
IN THE 1000-850MB LAYER TO HELP FOCUS THE ACTIVITY ALONG THE FRONT.
LIFT FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC LIFT AS
AREA WILL BE IN THE ENTRANCE REGION OF A DEPARTING 100 KNOT JET OVER
SOUTHERN CANADA AND THE EXIT REGION OF AN APPROACHING 90 KNOT JET
FROM THE SOUTHWEST. HAVE RAISED POPS IN THE LIKELY RANGE NORTH OF A
LINE FROM ABOUT ROCHESTER TO BLACK RIVER FALLS. GRADIENT WINDS ABOVE
ADVISORY CRITERIA LOOK TO CONTINUE THROUGH THE EVENING AND WILL LEAVE
THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT.

NEXT CHANCE OF RAIN ENTERS THE FORECAST FOR TUESDAY AND TUESDAY
NIGHT. MODELS HANDLE THIS SYSTEM QUITE DIFFERENTLY DUE TO
INITIALIZATION ERRORS. THE GFS DID A BETTER JOB INITIALIZING THIS
SYSTEM OFF THE WEST COAST THIS MORNING AND HAVE FOLLOWED THIS
SOLUTION IN THIS TIME FRAME. SHORT WAVE TROUGH EXPECTED TO CROSS
THE UPPER MIDWEST TUESDAY AFTERNOON NIGHT PUSHING A SURFACE LOW FROM
KANSAS INTO EASTERN WISCONSIN. PREVIOUS FORECAST WAS DRY FOR TUESDAY
WITH LOW CHANCE POPS FOR TUESDAY NIGHT. WITH THE CURRENT TIMING OF
THE SYSTEM ADDED CHANCE POPS IN FOR TUESDAY AFTERNOON. WITH THE
TRACK OF THE SURFACE LOW MOVING ACROSS OR VERY NEAR THE FORECAST
AREA...RAISED POPS VALUES FOR TUESDAY NIGHT TO HIGH CHANCE ACROSS
THE NORTHWEST HALF OF THE AREA. IF MODEL TRENDS CONTINUE TO SHOW THE
SAME SOLUTION LATER SHIFTS MAY HAVE TO CONSIDER GOING WITH LIKELY
POPS FOR THIS EVENT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

LOTS OF UNCERTAINTY DURING THIS PERIOD CONCERNING THE UPPER LEVEL
TROUGH THAT MOVES ACROSS THE COUNTY TOWARD THE END OF THE PERIOD.
THE 00Z RUN OF THE OPERATION GFS AND THE CURRENT RUN OF THE DGEXU
ATTEMPT TO CUT OFF A LOW OVER THE CENTRAL MISSISSIPPI RIVER VALLEY
INTO THE OHIO RIVER VALLEY WHILE THE ECMWF AND ENSEMBLE MEMBERS OF
THE GFS ARE MORE PROGRESSIVE SHOWING MORE RIDGING AND MORE OF AN
EMPHASIS ON THE TRAILING NORTHERN STREAM SHORT WAVE TROUGH. AS A
RESULT...HAVE TRIED TO STAY CLOSE TO PREVIOUS FORECAST AND HPC
PRELIMINARY GUIDANCE VALUES. AS THE SURFACE SYSTEM WITH THE UPPER
LEVEL TROUGH MOVES SOUTH OF THE AREA THURSDAY...SOUTHERN SECTIONS
OF THE FORECAST AREA COULD GET BRUSHED WITH SOME SHOWERS. WENT WITH
A DRY FORECAST AFTER THAT BUT THIS COULD BE SUBJECT TO CHANGE WITH
LATER FORECASTS. ANOTHER FRONT SHOULD CROSS THE AREA LATE IN THE
PERIOD AND DEPENDING ON MOISTURE RETURN MAY HAVE TO ADD SOME POPS.

04
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING THROUGH MIDNIGHT..IAZ008-009-018-019
     WIND ADVISORY THROUGH MIDNIGHT...IAZ010-011-029-030.
MN...HIGH WIND WARNING THROUGH MIDNIGHT...MNZ086-087-094-095
     WIND ADVISORY THROUGH MIDNIGHT...MNZ079-088-096.
WI...WIND ADVISORY THROUGH MIDNIGHT...
     WIZ017-029-032>034-041>044-053>055-061.

&&

KRC
Hazardous weather outlook, Apr 18, 4:45 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT SUN APR 18 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
545 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT...
WITH WIDESPREAD DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED TORNADO.

A WARM FRONT WILL PUSH NORTHWARD TODAY...ALLOWING WARM...MOIST AND
UNSTABLE AIR TO MOVE BACK INTO THE AREA. WIND SHEAR AND INSTABILITY
SUPPORT THE POSSIBILITY FOR SEVERE STORMS NEAR THE WARM FRONT...AND
ALONG THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE AREA. THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER SHOULD BE FROM 7 PM THIS EVENING TO 3 AM MONDAY MORNING.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE
GRADIENT WILL BE OVER THE AREA TODAY AND REMAIN INTO THIS EVENING.
SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE
ANTICIPATED OVER MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION WILL PROBABLY BE NECESSARY THIS
EVENING AND DURING THE OVERNIGHT HOURS.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Clark

When
April 18, 6:00 PM CST
Where
Clark forecast zone
Measured
48 kt (55 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Strong Wind, La Crosse

When
April 18, 7:37 PM CST
Where
La Crosse forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Clark2004-04-1869FemaleUnder TreeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389770, 5389771.